Should I start shopping for a lot hats?
August 27, 2007 8:48 AM   Subscribe

[SeizureMedication&HairFilter] Ok, so my doc is gradually switching me from one medicine while still taking the other and I'm losing lots and lots (and lots) of what were once flowy, thick tresses. What happens when I totally switch to the new medicine and give up the old? Are there vitamins/conditioners/half-crazy ideas to keep my hair thick?

First - I am a mid-20s woman. My neurologist is switching me from 400mg of Dilantin and 90mg of phenobarbital to (preferably) 300mg of Lamictal. Since I've taken Dilantin, my already thick hair has been ridiculously thick. Every week, upon doctor's orders, I am gradually increasing the Lamictal, all the while remaining on the Dilantin and phenobarbital. His plan is to slowly wean me off the Dilantin and phenobarbital, separtely, once I reach a good level of Lamictal and remain there with no huge problems for one week, which would be next Thursday.

I expected to have some hair thinning when I dropped the Dilantin, but now several handfuls come out every time I brush or wash my hair. I find several strands on the pillowcase in the morning, on the headrest in the car and attached to my children's shirts when I hug them. What happens when I go to the Lamictal on monotherapy? Should I just start wearing hats a lot? This is what I would like to learn from the hive mind: how to dress, primp or "do" thin hair and how to combat the continual hair-falling-out thing.

Somewhat related, but not really, the hair I'm losing in the shower seems to be permanently stuck in my shower drain or the pipes leading away from the drain, even though I continually clean it out. During my ten-minute shower, the water rises to calf-level. Does anyone dealing with extensive hair loss have a good recommendation for treating this? I used to buy a chemical solution specifically made for breaking up hair clogs from Home Depot for my normal hair loss. I, of course, ran out before all this started, and now they're not stocking it anymore, or anything clsoe to it. If I could use something not so dangerous that the bottle is sold in a pre-sealed plastic bag and maybe even good for nature, all the better.

Thanks in advance, and sorry for the extensive description.
posted by mitzyjalapeno to Health & Fitness (10 answers total)
 
hell's bells, the title is supposed to be "a lot of hats."
posted by mitzyjalapeno at 8:50 AM on August 27, 2007


First, the hair you see on your head is dead keratin tissue. It's not living and doesn't benefit from topical stuff as much as people think it does. There's really nothing topical you could use to keep your hair thick (at least none that I know and I've tried everything and I also trust my stylist who says products like that don't exist). Prenatal vitamins work really well for me and for plenty of other women who want thick hair. You can ask your doc if they're contraindicated (can't see why they would be) and if he'd prescribe them for you (can't see why he wouldn't).

It's pretty normal for a person to lose 50-100 individual hairs per day, so keep that in mind. As for the hair in the drain, maybe try a drain trap?
posted by cooker girl at 9:09 AM on August 27, 2007


Nthing prenatal vitamins. My mom's hair was thinning around menopause time, and her doctor prescribed Stuart prenatals. Not only did her hair fill out nicely, she also grew long fingernails for the first time in her life.
posted by Oriole Adams at 9:13 AM on August 27, 2007


Yeah, I'm using a drain trap, and I end up cleaning that about halfway through the shower because it's completely blocked. I'm going to ask the doc about the prenatals.
posted by mitzyjalapeno at 9:19 AM on August 27, 2007


I've found that a short haircut is the best way to deal with making hair look thicker, especially if it's stacked in the back (the underlayers somewhat shorter than those that lie above). Also, the hair that's falling/fallen out might be a lot easier to deal with.

I was a long-hair gal for decades but have recently rediscovered the joys of short hair. Might be worth a try.
posted by pammo at 9:34 AM on August 27, 2007


Try a drain cap instead of a trap, perhaps? My sister-in-law has these ones that she got at a dollar store that basically suction to the floor of your shower and raise up an inch or so in a dome shape. They're squishy so if you step on them, they don't hurt and they just bounce right back. Hair ends up trapped around them, but doesn't build up over the dome, so the water, assuming it's deeper than the hair can still flow out.
posted by jacquilynne at 9:36 AM on August 27, 2007


I've been on lamictal for several years, and if I had hair loss, it must have been at the beginning, because I don't have it now. I just did a quick google on "lamictal hair loss" and quite a few forum question and answers popped up. From just glancing at a few, it seems that zinc and selenium seemed to help some people. Sorry you're experiencing this.
posted by la petite marie at 9:49 AM on August 27, 2007


Actually, there can be hair loss with some meds, including lamictal. I was on it at one time; my doc recommended Centrum Silver.
posted by konolia at 10:44 AM on August 27, 2007


While topical treatments can't actually make the hair thicker, they can help to make it look/act thicker (or at least have more body).

I have straight, fine, limp hair that I like to wear long which can weigh it down and make it quite flat. A friend of mine once said "I love Lush brand "Big" shampoo like a crazy person," and I agree with her 100%. It is expensive but you use a very tiny amount (I use less than a teaspoon for my long hair). It lathers like crazy and smells awesome and gives my hair bounce that it never used to have. It's not very conditioning so if your hair gets dry you'll need a conditioner (I use Veganese, also from Lush).
posted by misskaz at 11:17 AM on August 27, 2007


Lamictal doesn't list Hair Loss as a side-effect of use, at least not in the GSK version for the Australian market.

Lamictal has been much kinder to my partner than Dilantin and I think that Dilantin does take sometime to leave the body.

Good luck, I hope that all goes well for you.
posted by dantodd at 2:24 PM on August 27, 2007


« Older How do I print a booklet from raw image files?   |   Digicam that can withstand super loud audio during... Newer »
This thread is closed to new comments.